Alabama, 2005Lightning Strike in Alabama, July 27, 2005
July 27, 2005 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 27, 2:08 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 27, 2:08 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT WED JUL 27 2005
.DISCUSSION...
UPPER LEVEL RIDGE IS BREAKING DOWN...AS COLD FRONT EDGES EASTWARD.
NICE LINE OF STORMS HAS FIRED UP ALONG/AHEAD OF THE FRONT FROM
NORTH MS ALL THE WAY UP TO PA/NY. STORMS ALSO FIRING UP IN CENTRAL
AL...DRIVEN BY AFTERNOON HEATING.
EXPECT FRONT AND ATTENDENT CONVECTION TO CONTINUE TO MAKE SLOW
EASTWARD PROGRESS TONIGHT...WHILE DIURNAL CONVECTION DECREASES IN
COVERAGE AFTER SUNSET. WILL KEEP HIGHEST POPS TONIGHT (LIKELY) IN
THE NORTHWESTERN ZONES...WHERE THE AIRMASS HAS BEEN UNDISTURBED BY
CONVECTION SO FAR AND FRONTAL STORMS ARE MOVING TOWARD.
FRONT IS FORECAST TO STALL AND WASH OUT ACROSS THE AREA BY
SATURDAY. MODELS THEN INDICATE THAT UPPER TROF AXIS WILL ONCE AGAIN
BECOME A SEMI-PERMANENT FEATURE ACROSS THE TN VALLEY AND GULF
COAST STATES THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. THIS
KEEPS ALABAMA IN AN AREA OF NEAR NORMAL TEMPS...AND NEAR TO
SLIGHTLY ABOVE POPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 90 70 87 / 50 70 50 60
ANNISTON 73 91 72 88 / 50 70 50 60
BIRMINGHAM 73 90 72 88 / 50 70 50 60
TUSCALOOSA 73 91 71 91 / 50 70 40 50
CALERA 73 91 72 89 / 50 70 50 60
AUBURN 72 93 70 90 / 20 50 50 60
MONTGOMERY 74 94 74 91 / 40 60 40 60
TROY 73 93 72 89 / 20 50 40 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
61
Hazardous weather outlook, Jul 27, 12:27 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUL 27 2005
ALZ011>015-017>050-281827-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 PM CDT WED JUL 27 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
AN APPROACHING COLD FRONT AND HOT TEMPERATURES WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE WET
MICROBURSTS THAT COULD LEAD TO DAMAGING GUSTS OF WINDS.
FURTHERMORE...DUE TO THE SLOW MOVEMENT OF ANY DEVELOPING STORMS...
LOCALIZED FLOODING PROBLEMS MAY ARISE.
WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY HIGH.
MONTGOMERY...VERY HIGH.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).
STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AS A COLD FRONT
APPROACHES THE AREA. GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE
MAIN HAZARDS WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 2:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT WED JUL 27 2005
ALZ026-272145-
ST. CLAIR-
359 PM CDT WED JUL 27 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 445
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ODENVILLE...MOVING EAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ODENVILLE THROUGH 445
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 3:22 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT WED JUL 27 2005
ALZ021-272145-
CLEBURNE-
422 PM CDT WED JUL 27 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 445
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RANBURNE...MOVING NORTH AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RANBURNE THROUGH 445
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 27, 3:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT WED JUL 27 2005
ALZ034-272200-
BIBB-
437 PM CDT WED JUL 27 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 500 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WOODSTOCK...MOVING NORTHEAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON...
WOODSTOCK AND MARVEL THROUGH 500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 27, 3:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT WED JUL 27 2005
ALZ017-272230-
BLOUNT-
451 PM CDT WED JUL 27 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 530 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BLOUNTSVILLE...MOVING EAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLOUNTSVILLE...
CLEVELAND...SUSAN MOORE AND SUMMIT THROUGH 530 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 27, 4:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL BLOUNTSVILLE 34.08N 86.59W
07/27/2005 0.50 INCH BLOUNT AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED BY POLICE OFFICER IN
BLOUNTSVILLE.
&&
JSSSpecial weather statement, Jul 27, 4:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUL 27 2005
ALZ017-272315-
BLOUNT-
530 PM CDT WED JUL 27 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 615 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ONEONTA...MOVING EAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SUSAN MOORE...ROSA...
ONEONTA AND ALLGOOD THROUGH 615 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Lightning, Etowah
- When
- July 27, 5:00 PM CST
- Where
- Etowah County, Countywide
- Property damage
- $110,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
An auto body shop in Attalla was struck by lightning. The ensuing fire destroyed the entire business. Another lightning strike hit a clothes drier in a home in Gadsden. The residents were able to extinguish the fire after it caused minor damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in West Virginia, July 27, 20051 death · $23,000 · 1 in hail · 14 events
- Rip Current in North Carolina, July 27, 20051 death · 1 event
- Heat in Mississippi, July 27, 20051 death · 1 event
- Hail and Damaging Winds in Maryland, July 27, 20052 injured · $450,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 27, 2005$158,000 · 50 kt wind · 13 events
- Lightning Strike in New Hampshire, July 27, 2005$250,000 · 1 event
- Lightning Strike in Pennsylvania, July 27, 2005$200,000 · 1 event
- Flash Flood and Damaging Winds in Connecticut, July 27, 2005$110,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in New Hampshire, July 27, 2005$70,000 · 50 kt wind · 11 events
- Damaging Wind in Tennessee, July 27, 2005$100,000 · 65 kt wind · 1 event
- Damaging Wind in South Carolina, July 27, 2005$75,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, July 27, 2005$60,000 · 63 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467138.